Black tarry stools may represent upper gastrointestinal bleeding
Patient : I hate to ask this question mostly because it's TMI, but I'm worried. So for the past 4 days my stomach has been sick. I thought I might have Irritable Bowel Syndrome. Pain in the upper abdomen, constipation, bloating, etc. I wasn't sure what caused it, but I do keep a food diary. On Monday I didn't have breakfast or lunch, but I had Tuna cooked in Heineken and french fries for dinner. I drank Cream Soda. Tuesday morning was the first morning waking up with pain. However, I waited about 20 minutes and it went away, and I seemed fine, so I (mistakenly) didn't think about it. I had a plain bagel with salmon cream cheese for breakfast. I drank AriZona Green Tea with Ginseng and Honey. For lunch I had kosher "pigs in a blanket" (same thing, but from a Glatt Kosher market... technically, I don't keep Kosher, but my dad is a Hazzan and I'm living with him, and obviously he does) and Mt. Dew to drink. For dinner I had a hamburger again cooked in Heineken (I had bought a pack because I wanted to try it, but I didn't like it... I don't really like beer... so instead I decided to use it to cook). I had more Mt. Dew. Woke up the next morning, Wednesday, again, with pain. This time it took longer to go away... but it still went away. For breakfast I had a sheet of matzoh and coffee with Irish Cream creamer (the non-alcoholic kind :P) to drink. For lunch I actually had an egg sandwich with strips of beef pastrami that I grilled... a bit like bacon, and Cream Soda to drink. I finished the cream soda through lunch and dinner. For dinner it was the same as Monday, although this time, instead of fries, I had vegetables and one of those Asian noodle bowls you get at grocery stores. I finished the Cream Soda. Woke up Thursday with stomach pain again, only this time it didn't go away. And I wasn't hungry. For the whole day I had just a plain bagel and a couple strips of white bread. Friday it was the same until around 5:30 when it all finally stopped. The pain was gone, the bloating was gone... everything finally stopped. I thought it was over. Today I started having diarrhea. I didn't bother to look at it first... I thought my system was finally clearing itself out. But then I noticed it not too long ago... and it's pitch black. I've never seen it like that. Liquid pitch black. I looked up some info... I currently don't have insurance and won't until July 1. I only have a sporadic job right now, don't have a paycheck, and have no money. I'm really hoping this is not a major issue like internal bleeding or worse, because I don't have the resources to go and see someone about it right now. Some more info: I also take some medications. I take prescription Allegra for allergies (one at night). I also tend to get a lot of headaches and find myself going for Extra Strength Excedrin when I get them... I threw out what's left yesterday because I believe I may have grown an addiction to them and it's that addiction that was causing the headaches. Just not I found out that Excedrin, having both Acetaminophen and Aspirin, could be a cause of the diarrhea (and I'm wondering [and hoping] if my overuse of it may have been the cause of the whole problem). Please help... what's going on? Is my system just clearing itself out after what was an attack (perhaps the Excedrin), or do I need to be worried?
The presence of a black tarry and foul smelling stool may indicate bleeding from the upper gastrointestinal tract. In addition to your symptoms of abdominal pain and history of prolonged use of extra strength excedrin (which includes aspirin 250mg, acetaminophen 250mg and caffeine 65mg) this most likely represents peptic ulceration and bleeding. Aspirin and other NSAIDs including ibuprofen predispose to peptic ulceration; therefore I advise discontinuing aspirin immediately. I would advise attending your family doctor urgently or local emergency room (if more accessible), for a full blood count examination to check your Haemoglobin level, and an urgent referral to a gastroenterologist for an endoscopy, which allows visualization of the upper gastrointestinal tract through a camera lens and identification of any peptic ulceration.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.